Alert archive / Illinois / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 223, NWS St. Louis, MO

May 30, 2008Brown County, Greene County, Pike County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 30, 2008, 6:31 PM CDT for Brown County, Greene County, Pike County, Illinois. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 30, 2008, 6:31 PM CDT (23:31 UTC)
Expired
May 30, 2008, 7:15 PM CDT
In force
44 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Brown County, IL, Greene County, IL, Pike County, IL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 7, 1:52 PM CSTTornado WatchSPC146 days
May 30, 1:56 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.5 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2008-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2008-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-325 J/kg
Mixed-layer LCL
1164 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 6:19 PM CDT, 12 minutes earlier.

Area forecast discussion, May 30, 6:19 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
619 PM CDT FRI MAY 30 2008

.DISCUSSION...
/250 PM CDT FRI MAY 30 2008/
A COLD FRONT EXTENDED FROM EASTERN WI ACROSS NORTHWEST MO INTO
NORTHWEST OK AT THIS TIME. THE FRONT WILL CONTINUE TO SAG SLOWLY
SOUTHEASTWARD TONIGHT. BY NOON SATURDAY, EXPECT THE FRONT WILL
EXTEND FROM SOUTHERN IL ACROSS SOUTH MO INTO NORTHERN OK. WEAK HIGH
PRESSURE WILL BUILD INTO THE AREA ON SATURDAY BEHIND THE FRONT.

SCATTERED THUNDERSTORMS HAVE DEVELOPED FROM NORTHWEST MO ACROSS
NORTHEAST MO AHEAD OF THE FRONT. THE LATEST LAPS DATA INDICATED
CAPES HAVE INCREASED TO ABOVE 3000 J/KG FROM CENTRAL MO INTO
NORTHWEST MO. LIS ARE IN THE -5 TO -6 RANGE. SURFACE DEWPOINTS ARE
IN THE MID 60S TO NEAR 70 ACROSS THE ENTIRE AREA. TORNADO WATCH IS
IN EFFECT UNTIL 10 PM FOR MUCH OF THE AREA. A BAND OF MID 30S TO LOW
40S K INDICES IS FORECAST BY THE MODELS ACROSS MUCH OF THE AREA
EARLY THIS EVENING.

MUCH DRIER AIR IS FORECAST TO DROP DOWN ACROSS THE AREA ON SATURDAY.
EXPECT SCATTERED CONVECTION ACROSS PORTIONS OF CENTRAL MO ACROSS THE
EASTERN OZARKS DURING THE AFTERNOON. EXPECT SCATTERED CONVECTION
ACROSS SOUTH MO SATURDAY NIGHT IN THE VICINITY OF THE FRONT.

A DEEP UPPER TROF IS FORECAST TO DIG INTO THE CENTRAL ROCKIES BY
EARLY THURSDAY. THE ECMWF IS MUCH DEEPER WITH THIS SYSTEM THAN THE
GFS. THE SURFACE LOW THAT IS FORECAST TO DEVELOP OVER THE CENTRAL
PLAINS LOOKS MORE LIKE EARLY APRIL THAN EARLY JUNE.

TPS

&&

.AVIATION...
/614 PM CDT FRI MAY 30 2008/
FOR THE 00Z TAFS...
A COLD FRONT EXTENDED FROM NORTHEAST IA ACROSS NORTHWEST MO INTO
NORTHWEST OK. SCATTERED SEVERE THUNDERSTORMS CONTINUED EARLY THIS
EVENING ACROSS NORTHEAST MO-WEST CENTRAL IL. THE THUNDERSTORMS
WERE MOVING TO THE EAST. THE THUNDERSTORMS ARE EXPECTED TO BE
CLEAR OF KUIN BY 01Z AND WILL AFFECT KCOU AND STL METRO AREA
DURING THE EVENING. TORNADO WATCH REMAINS IN EFFECT UNTIL 03Z.
THUNDERSTORMS ARE EXPECTED TO BE CLEAR OF THE TAF SITES BY MIDNIGHT.

TPS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 30, 3:39 PM CDT, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
339 PM CDT FRI MAY 30 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-311200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
339 PM CDT FRI MAY 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER MUCH OF THE
AREA THIS EVENING. THUNDERSTORMS WILL BE LIKELY LATE THIS
AFTERNOON AND CONTINUE INTO THE EVENING HOURS. SOME OF THESE
STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WIND
GUSTS IN EXCESS OF 60 MPH...LOCALLY HEAVY RAINFALL AND TORNADOES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS A PORTION OF SOUTHEAST
MISSOURI SATURDAY AFTERNOON AND SATURDAY NIGHT.

THE CHANCE OF THUNDERSTORMS RETURNS TO THE REGION MONDAY AND
MONDAY NIGHT.

THERE IS YET ANOTHER CHANCE OF THUNDERSTORMS ACROSS A PORTION OF
THE AREA FOR WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

In the hours before

Local storm report, May 30, 5:48 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
548 PM CDT FRI MAY 30 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             QUINCY                  39.93N  91.39W
05/30/2008  E1.00 INCH       ADAMS              IL   TRAINED SPOTTER

            RECEIVED NUMEROUS REPORTS OF NICKEL TO QUARTER SIZE
            HAIL.

&&

EVENT NUMBER 00214

BYRD
Local storm report, May 30, 5:52 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
552 PM CDT FRI MAY 30 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TORNADO          1 S CENTER              39.50N  91.53W
05/30/2008                   RALLS              MO   LAW ENFORCEMENT

            POWER LINES DOWN AND PROPERTY DAMAGE REPORTED NEAR MARK
            TWAIN HIGH SCHOOL 1 MILE EAST ALONG HIGHWAY 19 AND 1
            MILE SOUTH ON HIGHWAY P

&&

EVENT NUMBER 00215

SIPPRELL
Local storm report, May 30, 5:54 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
554 PM CDT FRI MAY 30 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TORNADO          1 E CENTER              39.51N  91.51W
05/30/2008                   RALLS              MO   LAW ENFORCEMENT

            DAMAGE REPORTED ALONG CLARENCE CANNON LANE 1 MILE EAST
            OF CENTER ALONG HIGHWAY 19 AND AT THE CORNER OF MARK
            TWAIN ROAD AND KINGBIRD LANE 2 MILES EAST ALONG HIGHWAY
            19

&&

EVENT NUMBER 00216

SIPPRELL
Local storm report, May 30, 5:59 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
559 PM CDT FRI MAY 30 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0558 PM     WALL CLOUD       6 N PIKE                39.55N  91.03W
05/30/2008                   PIKE               IL   NWS EMPLOYEE

            RETIRED NWS EMPLOYEE...WALL CLOUD TO NORTH OF HIM...HE
            IS ON US HWY 54 NEAR PIKE...IL.

&&

EVENT NUMBER 00217

BYRD
Local storm report, May 30, 6:09 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
609 PM CDT FRI MAY 30 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TORNADO          1 WSW SUMMER HILL       39.54N  90.94W
05/30/2008                   PIKE               IL   TRAINED SPOTTER

            BRIEF TORNADO TOUCHDOWN OCCURRED 1.5 MILES WEST
            SOUTHWEST OF SUMMER HILL

&&

EVENT NUMBER 00218

PRZYBYLINSKI
Local storm report, May 30, 6:19 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
619 PM CDT FRI MAY 30 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0617 PM     HAIL             1 N STURGEON            39.25N  92.28W
05/30/2008  E0.88 INCH       BOONE              MO   TRAINED SPOTTER

            PENNY TO NICKLE SIZE HAIL AND WINDS EST OF 50 MPH

&&

EVENT NUMBER 00219

PRZYBYLINSKI

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 3:56 PM CDTSevere Thunderstorm WarningLSXMonroe49 min
May 30, 4:14 PM CDTSevere Thunderstorm WarningLSXKnox, Lewis61 min
May 30, 4:38 PM CDTTornado WarningLSXMonroe, Pike, Ralls52 min
May 30, 4:57 PM CDTSevere Thunderstorm WarningLSXMarion, Shelby48 min
May 30, 5:07 PM CDTSevere Thunderstorm WarningLSXLewis, Marion38 min
May 30, 5:19 PM CDTTornado WarningLSXPike, Ralls41 min
May 30, 5:34 PM CDTSevere Thunderstorm WarningLSXAudrain, Monroe41 min
May 30, 5:46 PM CDTSevere Thunderstorm WarningLSXMarion44 min
May 30, 6:10 PM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Callaway, Monroe, Ralls50 min
May 30, 6:47 PM CDTSevere Thunderstorm WarningLSXAudrain, Callaway, Lincoln, Montgomery, Pike, Ralls and 1 more43 min
May 30, 3:55 PM CDTSevere Thunderstorm WarningLSXAdams, Brown, Pike50 min
May 30, 4:07 PM CDTTornado WarningLSXAdams, Brown, Pike38 min
May 30, 4:43 PM CDTTornado WarningLSXPike12 min
May 30, 4:48 PM CDTSevere Thunderstorm WarningLSXAdams, Brown, Pike42 min
May 30, 5:09 PM CDTTornado WarningLSXPike21 min
May 30, 5:56 PM CDTTornado WarningLSXPike49 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.